Advertisement
YOU ARE HERE: LAT HomeCollections

Common Drugs May Inhibit Sexual Activity : Medicine: At least 200 medications--both over-the-counter and prescription--can affect performance or enjoyment.

May 26, 1990|From Times Wire Services

Is your sex life in shambles? Check to see what's in the medicine cabinet before heading to the doctor or sex therapist.

Some widely used drugs can cause side effects that upset the delicate balance of the human libido or trigger physical problems that interfere with sexual fulfillment.

Topping the list of culprits are blood-pressure pills and psychiatric drugs. But at least 200 medications--both prescription and over-the-counter--are known to influence sexual performance or enjoyment, says pharmacist M. Laurence Lieberman, author of "The Sexual Pharmacy" (New American Library, $18.95).

Dr. Taylor Segraves, a psychiatry professor at Case Western Reserve medical school in Cleveland, said studies indicate about half of all sexual problems stem from physical causes and perhaps 10% of those cases are linked to drug side effects.

"It's not a huge number, but if you happen to be one of those patients, it is quite significant," Segraves said.

For people experiencing sexual difficulties, Segraves recommends that they make a list of what medications they have been taking--and when they started using them--and bring it along when they visit a doctor or sex therapist.

"Most of the anti-hypertensive drugs may cause problems with male ejaculation or getting an erection," Segraves said, noting that studies have generally looked at the impact of the high-blood pressure drugs on male, not female, sexual activity.

One type of anti-hypertensive that appears relatively free of sexual side effects are angiotensin-converting enzyme or ACE inhibitors, he said.

Another class of drugs notorious for causing sexual problems are medications to alleviate mental disorders.

Anti-psychotics like chlorprothixene and haloperidol have been reported to inhibit both ejaculation and orgasm, Segraves said. Lieberman also noted that some males taking haloperidol for Tourette's syndrome have experienced a decreased sex drive.

In addition to creating difficulties similar to those caused by anti-psychotics, some tricyclic anti-depressants may interfere with the ability to get an erection, while monoamine oxidase-blocking anti-depressants can delay the ability to reach orgasm or ejaculation.

Another bothersome drug from a sexual standpoint may be the acne-fighting drug isotretinoin or Accutane. A large-scale study found that 13% of females and 7% of males had a lowered sex drive after about one month of Accutane therapy, Lieberman said.

There have also been reports of the tranquilizer Valium and other members of the benzodiazepine drug family inhibiting ejaculation. In fact, Segraves said, some of those medications, which depress the central nervous system, have been used in small doses to help men plagued by premature ejaculation.

In the past, doctors had generally thought diuretics--often prescribed for people with high blood pressure--had no harmful effect on sex. But recently, some older men using the drugs have reported problems, Segraves said.

In addition to sexual shortfalls, some medications also may lead to troublesome excesses.

The benzodiazepines may lower people's normal social anxieties, prompting them to engage in sexual behavior they would normally shun.

Drugs that increase levels of the brain chemical dopamine, such as levadopa for Parkinson's disease, have been reported to cause spontaneous--and sometimes inappropriate--erections in some patients. In one study, 10 of 41 patients treated with levadopa showed an increase in sexual activity.

In a bizarre association, a couple of patients taking clomipramine, a drug recently approved for treating obsessive-compulsive disorder, have reported spontaneous orgasms when they yawned.

What should someone do who suspects a medication may be playing havoc with his or her sexual enjoyment?

Segraves said the first step should be to find a doctor or other medical professional who takes the complaint seriously. In the past, many doctors have steered clear of discussions about patients' sexual problems or dismissed such difficulties as medically unimportant.

Younger physicians should have received better training about the sexual side effects of drugs and may also be more open to discussing sexual matters, although some may overlook the role of sex in an older person's life, Segraves said.

If the problem does appear to be linked to drugs, a doctor may be able to lower a patient's dosage or switch them to a different class of drugs. "The patient and doctor have to have a good relationship. It may take a couple months of experimenting to find a drug that works," Segraves said.

If changing drugs or lowering the dose would endanger health, Segraves said, a patient, after checking with a physician, may want to postpone taking an evening or morning dose of the drug until after he or she has intercourse.

If delaying medication is also out of the question, a patient should not despair, he said.

Advertisement
Los Angeles Times Articles
|
|
|